MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122548
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 04/09/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr tha surgery had been performed on the left hip, the patient experienced severe pain, limited mobility, and elevated cobalt and chromium levels.A revision surgery was performed on (b)(6) 2019 to address this event.Among the intra-operative findings and diagnoses were metallosis, and specifically trunnionosis and corrosion at the neck-stem junction, as a result of the premature failure of the device.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.The devices involved were all used in treatment.As of today additional information have been requested for this complaint but have not become available.A review of the complaint history for the known devices hemi head and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the stem and head.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product's instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.It was reported the patient had elevated metal ion levels; however, neither the levels nor the lab reports were provided for review.Although the reported pain, elevated metal ions and intraoperative findings of grayish fluid, alval and trunnion corrosion may be consistent with findings associated with trunnionosis or metallosis; the root cause of the reported pain, elevated metal ions, grayish fluid, alval and trunnion corrosion cannot be confirmed and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.During the revision, the bhr cup, hemi head, sleeve and stem were removed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head, short tapered stem and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr cup, hemi head, or stem.Similar complaints were identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.None of the concessions involved could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.It was reported the patient had elevated metal ion levels; however, neither the levels nor the lab reports were provided for review.Although the reported pain, elevated metal ions and intraoperative findings of grayish fluid, alval and trunnion corrosion may be consistent with findings associated with trunnionosis or metallosis; the root cause of the reported pain, elevated metal ions, grayish fluid, alval and trunnion corrosion cannot be confirmed and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa warwickshire
UK 
MDR Report Key10853531
Report Number3005975929-2020-00450
Device Sequence Number3211407
Product Code NXT
UDI-Device Identifier00885556071847
UDI-Public00885556071847
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2013
Device Model Number74122548
Device Catalogue Number74122548
Device Lot Number08LW20095
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/26/2020
Supplement Date Received by Manufacturer02/26/2021
06/21/2021
Initial Report FDA Received Date11/17/2020
Supplement Report FDA Received Date02/27/2021
06/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN BIRMINGHAM HIP MODULAR HEAD (BHMH) SLEEVE; UNKN BIRMINGHAM HIP MODULAR HEAD (BHMH) SLEEVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR